Alabama, 2001Damaging Wind in Alabama, July 31, 2001
July 31, 2001 · NWS BMX · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 31, 2:02 PM CST, 1 hour 58 minutes earlier.
Area forecast discussion, Jul 31, 2:02 PM CST, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
302 PM CDT TUE JUL 31 2001
A RARE EVENT FOR THE DEEP SOUTH IN MID SUMMER AS BACK DOOR COOL FRONT
PUSHED INTO EAST ALABAMA TODAY. WEDGE ARRIVED A LIITLE FASTER AND
STRONGER THAN ANTICIPATED YESTERDAY. VERY LIITLE CONVECTION ON EAST
SIDE OF WEDGE BOUNDARY...AND MODELS SHOW LOW LEVEL INFLUX OF SLIGHTLY
COOLER AND DRIER AIR WILL CONTINUE TO PUSH WESTWARD ACROSS ALABAMA.
MOISTURE AT THE MID LEVELS OF THE AIRMASS ALSO DECREASING...AND
CHANCES OF RAIN WILL BE MINIMAL NEXT FEW DAYS. MODELS DO BRING A WEAK
SHORT WAVE TROF INTO NORTH ALABAMA LATE WEDNESDAY AND THURSDAY. THIS
FEATURE MAY KICK OFF SOME AFTERNOON SHOWERS (TSTMS?)...BUT WILL PLAY
CONSERVATIVE AT THIS POINT AND FORECAST ONLY ISOLATED POPS. A
LITTLE BIT STRONGER SHORT WAVE TROF WILL ARRIVE THIS WEEKEND...AND
WILL INDICATE HIGHER POPS DURING THIS PERIOD.
TEMPERATURES WILL BE VERY SIMILAR ACROSS FORECAST AREA DUE TO
EASTERLY FLOW. LOW LEVEL THICKNESS VALUES DECREASE NEXT TWO DAYS...
AND WILL FOLLOW MOS GUIDANCE WHICH PREDICTS LOWER MAX TEMPS FOR DAY2.
HSV 072/091 069/089 068 -1-1
BHM 072/091 070/089 068 11-1
MGM 073/091 070/089 069 11-1=
.BHM...NONE.
58
In the hours before
Special weather statement, Jul 31, 12:30 PM CST, 3 hours 30 minutes before
ALZ001>038-040>050-312130-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
130 PM CDT TUE JUL 31 2001
HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.
MOISTURE NEAR THE SURFACE WILL REMAIN HIGH THIS AFTERNOON AND
TONIGHT. SOME DRYING IN THE UPPER ATMOSPHERE IS OCCURRING ACROSS THE
TENNESSEE VALLEY...AND IS SLOWLY PUSHING TOWARD THE SOUTH. SHOWERS
AND THUNDERSTORMS SHOULD REMAIN VERY WIDELY SCATTERED OR EVEN
ISOLATED. NO HAZARDOUS WEATHER IS EXPECTED.
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL
NOT BE NECESSARY.
WET MICROBURST POTENTIAL FACTOR:
HUNTSVILLE IS 1
BIRMINGHAM IS 3
MONTGOMERY IS 3
FOR MORE INFORMAbTION AND A DESCRIPTION OF WHAT A WET MICROBURST IS...
VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/BMX/HWO/HWO.HTML
Thunderstorm Wind, Greene
- When
- July 31, 4:00 PM CST
- Where
- Greene County, Eutaw
- Measured
- 50 kt (58 mph)
- Property damage
- $5,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 32.833, -87.883
A microburst produced damage to one-third of the roof of a house. The damaging wind also knocked several large limbs down.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Wisconsin, July 31, 20012 deaths · 13 events
- Flash Flood and Damaging Wind in Arizona, July 31, 20011 death · 9 injured · $15,000 · 50 kt wind · 2 events
- Heat in Wisconsin, July 31, 20011 death · 1 event
- Heavy Rain in Florida, July 31, 2001$20 million · 1 event
- Tornado and Flash Flooding in Minnesota, July 31, 2001$687,000 · F0 · 38 events
- Hail and Damaging Winds in Minnesota, July 31, 2001$718,000 · 62 kt wind · 21 events
- Tornado and Hail in Minnesota, July 31, 2001$155,000 · F0 · 16 events
- Hail and Damaging Winds in Nebraska, July 31, 2001$155,000 · 73 kt wind · 13 events
- Damaging Winds in North Dakota, July 31, 2001$155,000 · 70 kt wind · 7 events
- Damaging Wind in Louisiana, July 31, 2001$50,000 · 1 event
- Cold in New Jersey, July 31, 200120 events
- Flash Flood and Hail in North Dakota, July 31, 2001$20,000 · 1 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5257321.